This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
We wish to thank Dr Salberg for his comments on our article. We agree that the term "anaphylactoid reactions" would be more appropriate to describe the syndrome exhibited by these patients. However, we do not feel that the term "anaphylaxis" is in itself truly "inappropriate," since it is commonly used in this context.
We are well aware of the fact that plasma histamine levels ranging between 4 and 10 ng/mL have been associated with systemic symptoms. However, standardization of this test among the various laboratories across the country has been lacking. Because of this problem, the National Institutes of Health are sponsoring a study designed to assess proper standardization and eventually achieve better controls over the standardization. We are presently participating in this study.
Because of this lack of standardization, we are not certain that one can make meaningful comparisons of absolute values of samples tested in different laboratories.
Lieberman P, Taylor WW. Idiopathic Anaphylaxis and Histamine Levels-Reply. Arch Intern Med. 1980;140(6):864. doi:10.1001/archinte.1980.00330180138048
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: